Indiana, 2024

Damaging Winds in Indiana, June 17, 2024

June 17, 2024 · NWS IND · 4 events in 3 counties and zones

Hot and humid lower levels under weak vertical wind shear promoted a couple rounds of widely scattered afternoon and evening showers and pulse thunderstorms across the Midwest. A more organized cluster of convection tracked northward through southwestern Indiana during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Hot and humid lower levels under weak vertical wind shear promoted a couple rounds of widely scattered afternoon and evening showers and pulse thunderstorms across the Midwest. A more organized cluster of convection tracked northward through southwestern Indiana during the early evening. Here the combination of very high downward CAPE values around 1200 J/kg and strong boundary layer lapse rates set the stage for wet microbursts, with this potential being realized by the few strongest storms whose updrafts approached 30,000 feet above ground level. Resulting damaging winds were confined to Vigo, Daviess and Martin Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 17, 1:32 PM EST, 3 hours 19 minutes earlier. Its key messages:

  • Extended period of hot and humid conditions through next weekend
  • Afternoon heat indices approaching 100 this week may be hazardous to sensitive and vulnerable groups
  • Isolated to scattered showers and storms at times through Tuesday, and then again over the weekend
Area forecast discussion, Jun 17, 1:32 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
232 PM EDT Mon Jun 17 2024

.KEY MESSAGES...

- Extended period of hot and humid conditions through next weekend

- Afternoon heat indices approaching 100 this week may be hazardous
  to sensitive and vulnerable groups

- Isolated to scattered showers and storms at times through
  Tuesday, and then again over the weekend

&&

.SHORT TERM (This evening through Tuesday)...
Issued at 232 PM EDT Mon Jun 17 2024

Rest of This Afternoon...

Scattered convection will continue across central Indiana, with
plentiful instability and some weak forcing from an upper wave. Will
continue with chance PoPs. The environment looks good for the
potential of gusty winds in any storm that develops, along with
brief heavy rain.

Clouds will help keep temperatures from getting too much higher,
with lower to middle 90s continuing outside of any showers. Heat
indices will be around 100 degrees for some areas.

Tonight...

Much of the initial convection will dissipate early in the evening
as heating is lost. However, additional showers and perhaps a
thunderstorm may develop overnight as another slug of upper energy
moves through. 850mb winds will increase some and aid in bringing a
deeper plume of moisture. Will have some low PoPs again, especially
across the western half of central Indiana.

Low temperatures will be in the lower to middle 70s once again.

Tuesday...

The plume of deeper moisture will remain on Tuesday. This will
result in more cloud cover across the area. This cloud cover should
result in cooler temperatures (but still hot overall). Highs will
peak around 90 degrees most areas.

Dewpoints will remain high enough that heat indices will be in the
middle 90s, keeping conditions uncomfortable.

Scattered showers will linger Tuesday morning, mainly west. Then,
during the afternoon, the moisture plus building instability will
bring the threat for additional isolated to scattered showers and
thunderstorms. Will continue with low PoPs.

&&

.LONG TERM (Tuesday night through Monday)...
Issued at 232 PM EDT Mon Jun 17 2024

Heat will continue to be the primary weather impact during the long
term period. Although the magnitude may be marginal for extreme
heat, the duration is a concern. Meteorological analysis and
uncertainties are covered below.

The synoptic-scale pattern at the moment features an anomalous ridge
across the east and troughing in the west. Models show 500-mb height
anomalies centered over northern New England and the Canadian
Maritimes region near or exceeding June climatological maxima. This
translates to the hottest surface temperatures on the windward side
of the ridge axis (over our region) extending up to the crest of the
ridge, well into eastern Canada. A complicating factor for extreme
heat this far west will be a deep subtropical moisture plume with
clouds and limited mixing. However, this will provide the moisture
element to bring heat index values up to around 100 degrees.
Although our traditional 105F heat index criteria likely won't be
met, the duration of the heat episode, warm nights (minimums in the
mid-70s), and early onset in the season is enough for us to continue
messaging heat related illness potential, especially for vulnerable
populations. We encourage our media partners to continue doing so as
well.

The must vulnerable period for heat related illness may be the
latter half of the week when 1. clouds may be less extensive than
Tuesday-Wednesday, resulting in a greater radiative component to the
wetbulb globe temperature calculations (higher WBGT categories
noted), and 2. cumulative effects of multi-day heat, 3. minimum
temperatures around 75 continuing through Saturday night.

One note about the HeatRisk graphics by WPC. This is an experimental
product and values in the current pattern are higher than
traditional criteria, and may not be perfectly calibrated to best
represent the risk at this time. Thus, we advise users to take this
into consideration when viewing the HeatRisk product.

Broad and impressive IVT signal over our region and corresponding
anomalous precipitable water will continue. There may be a tendency
for this to narrow and shift west with retrograding ridge late in
the week lessening coverage of diurnal single cell convection. But,
this isn't a regime with sufficient capping and given broadly
confluent low-level flow amidst anomalous moisture, isolated
convection cannot be ruled out throughout the entire week. Though,
again, as drier air near the core of the ridge shifts westward this
may help lessen coverage late in the week.

Cluster analysis and spaghetti plots show a little more chaos among
the ensembles by the weekend but still a general signal of a
shortwave trough to our north nudging a cold front and potentially
more organized (albeit not widespread) convection by Sunday. Post-
frontal air mass will be more continental and drier into early next
week.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 1245 PM EDT Mon Jun 17 2024

Impacts:

- Scattered showers and isolated storms this afternoon
- Gusts near 20kt possible this afternoon

Discussion:

Outside of any convection, VFR conditions are expected through the
period.

Some convection will pop up this afternoon in the hot and unstable
airmass. Coverage is expected to be low enough that only a VCSH
mention will be used, but thunder is possible. These will diminish
by 01Z or so. Additional showers may develop overnight, especially
west, but odds are too low to put in the TAFs.

Similar conditions will exist on Tuesday, but additional moisture
will likely lead to ceilings around 5000FT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...50
LONG TERM...BRB
AVIATION...50
Hazardous weather outlook, Jun 17, 1:36 PM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
236 PM EDT Mon Jun 17 2024

INZ021-028>031-035>049-051>057-060>065-067>072-181845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
236 PM EDT Mon Jun 17 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Heat indices may exceed 100 degrees this afternoon.

Isolated thunderstorms are possible over parts of the area this
afternoon and evening. Lightning, strong wind gusts, and heavy rain
are the primary threats with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions will continue through this week with heat
indices approaching 100 each afternoon.

A few thunderstorms are possible over all or parts of the area
Tuesday, Wednesday, and this upcoming weekend. Lightning is a hazard
with any storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

The radar

The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vigo

When
June 17, 4:51 PM EST
Where
Vigo County, 3.62 mi SSE of Pimento
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
39.270, -87.360

Wet microburst from strong shower downed a couple tress and snapped several power poles.

Thunderstorm Wind, Martin

When
June 17, 6:14 PM EST
Where
Martin County, 1.28 mi WNW of Shoals
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.680, -86.800

Thunderstorm winds uprooted tree across road near US Highway 50, northwest of Shoals.

Thunderstorm Wind, Daviess

When
June 17, 6:40 PM EST
Where
Daviess County, 0.54 mi E of Montgomery
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.670, -87.040

Thunderstorm winds snapped large tree limb from base of trunk.

Thunderstorm Wind, Daviess

When
June 17, 7:00 PM EST
Where
Daviess County, 0.88 mi NW of Odon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.840, -86.990

Thunderstorm winds produced tree damage in town of Odon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175415, 1175417, 1175418, 1175419.